How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CamilleRN Your Own Question
CamilleRN, Nurse (RN)
Category: Health
Satisfied Customers: 4183
Experience:  Experience: 20 yrs experience in ER, ICU, Neuro, OR, Chemo,Cardiology, Dermatology and MORE.
Type Your Health Question Here...
CamilleRN is online now
A new question is answered every 9 seconds

What causes redness on a chest?

This answer was rated:

This is caused by dilation of superficial blood vessels and happens most often with stress or an emotional response. Some things that may cause this is high blood pressure, smoking, and nervousness.

Read full interaction below »

Resolved Question:

My chest is constantly very red. People always ask if I have been in the sun. When Ipress on the skin it goes pale, then the red returns. It starts above the cleavage and then gets really red and fades half way up my neck. My face and chest are completely different colours. I really hate it. I am on blood pressure tablets. Could this have anything to do with it. Also probably have sun damage to the area from years of being in the sun, however haven't been in the sun for ages. This has only really started getting noticeable in the last couple on months. Thanks

Submitted: 6 years ago.
Category: Health

This is caused by dilation of superficial blood vessels and happens most often with stress or an emotional response. Some things that may cause this is high blood pressure, smoking, and nervousness.

Customer: replied 6 years ago.

I thought it might be dilation of blood vessels, what do you mean when you say emotional response.

Are there any medical procedures that can get rid of it, like laser etc.

I am on 5mg Ramipril and 40mg Micardis telmisartan, could this be a reason as well.

And also why does it occur on the chest area and now where else.

Would it go back to normal if I got my blood pressure down and I stopped smoking or is it always there now.

I have been having these really strange feeling, which I think could be anxiety, where by when I go to drink something I feel like I can't swallow, like my throat will close up, and I get dizzy and feel really strange pounding heart etc.- is that an "emotional response".

Also on my right hand the 4th finger is always numb like I have got pins and needles, what could that be.

Yes, if you stop smoking it will most probably go away. Your symptoms are very typical (The swallowing, the dizziness, the feeling strange and pounding heart) of anxiety. There is one thing that works very well for anxiety, it's proper breathing. (I will send instructions on how to do this in the next post) the pins and needles in your finger are due to nerve compression probably in your wrist or the top of your hand, it's harmless, but annoying.

When the anxiety symptoms happen try to calm yourself, knowing that this is not harmful, and it will pass. Also try some deep breathing exercises which will help you to feel calm right away. To abdominal breathe ( which is a much more effective breathing technique) place one hand on your abdomen and one hand on your chest... Watch to see which rises. It should be the abdomen, not the chest. Practice breathing using your abdominal muscles... (to breathe with chest muscles causes fatigue and chest tightness) by taking in a deep breath through your nose.. making sure only the hand on your abdomen moves, slowly.. and exhale slowly through the mouth.. your abdomen should flatten with exhalation. Do this three breaths at a time. Breathing correctly will immediately eliminate anxiety every time. If it comes back do it again. Definitely plan to get adequate sleep. Sleeping is so important for over all well being. I hope this information helps you. If I can help further just let me know.

Customer: replied 6 years ago.

Do the blood pressure tablets contribute to the redness, I know they are supposed to relax the veins, could this dilate them as well?

I am a real night person, It takes me ages to fall asleep so I have a bottle of red wine at night, that helps, otherwise I just toss and turn all night.

A doctor prescribed valium for the anxiety but I really dont want to do that, she said it was the best thing, what do you think?

Both the blood pressure pills and the Alcohol cause blood vessels to dilate, which shifts blood flow to the surface of the skin. Valium is effective for anxiety episodes when used only as needed. I think it may help you, but it cannot be taken any where near the time you drink the wine.

Customer: replied 6 years ago.

If the blood pressure tablets cause the blood vessels to dilate does that mean that my chest will be red for as long as I have to take them, which could be forever.

No, it does not necessarily mean that, the flushing can occur due to the presence of vasodilators in the blood, like histamine. Read more at Suite101: Causes of Flushing: Intermittent Redness on Face, Neck and Chest.
CamilleRN and 4 other Health Specialists are ready to help you